The Centre has confirmed the first death due to Covid-19 side effects.
A committee studying COVID-19 vaccine side effects confirmed the first death due to anaphylaxis following vaccination.
The National AEFI Committee carried out a study on 31 reported Serious Adverse Events Following Immunisation (AEFI) cases following COVID-19 vaccination.
The panel said a 68-year-old man died due to anaphylaxis (severe allergic reaction) after being vaccinated on March 8, 2021.
National AEFI committee chairperson Dr. NK Arora said it is the first death linked to COVID-19 vaccination due to anaphylaxis.
“It re-emphasizes the need to wait for 30 minutes at the inoculation centre after receiving the jab. Most of the anaphylactic reactions occur during this period and prompt treatment prevents deaths,” Arora said.
The panel examined five such cases that took place on February 5, eight cases on March 9 and 18 cases on March 31.
As per data in the first week of April, the reporting rate is 2.7 deaths per million vaccine doses administered and 4.8 hospitalisations per million vaccine doses administered, the report stated.
The panel said mere reporting of deaths and hospitalizations as serious adverse events does not automatically imply that the events were caused due to vaccines.
Only properly conducted investigations and causality assessments can help in understanding if any causal relationship exists between the event and the vaccine, the report said, adding for causality assessments, priority has been given to death cases.